I am BP2; I tend to teeter towards the 'up' side of things; hypomania, agitated-mania, and mixed episodes (these shifts are pure hell for me). However, I had my first real bad down shift in moods two weeks ago. I've probably posted this story before, but I woke up one morning, worked out, at, too my meds and multivitamins/fish oil and went to work. I'd been feeling kind of down as the weather has been bad, but it was alright. Then, someone dropped an anvil on me; I sank into terrible depression. BUT, to make matters worse, I would snap out of it for bit, and then drop right back in. I'm not the type to having crying fits and I was on the verge of tears all morning. I broke down and had to go home.
I've been a human petrie dish ever since; I have seen my shrink repeatedly and we keep trying various medications, as I posted earlier.. It did get to the point where I was going to go to the hospital if I couldn't get a hold of my shrink. I've learned my lesson in that aspect; suicidal feelings equates to hospitalization. If you even seen "What About Bob", you'll understand why I feel just like Bob Wiley right now; I've d-mn near been stalking my shrink..
I am feeling more stable right now; the increase in Lamictal is making me kind of hypomanic (it tends to do that the first few days I increase the dose), but the Neurontin evens that out. The Lamictal evened me out straight off of the bat; I was hospitalized and placed on it. It's always been my standby mood stabilizer, I've been on it for 9 months and has worked well up to this point. So.. We're essentially back at square one; increase the Lamictal and jack up the Neurontin if needed.. That's what we tried initially, but I was dumb with it. We decided to increase it by 50 mgs (bad idea) and I took that extra 50mgs in the afternoon. This screwed around with my sleep cycle (it gives me insomnia), I took 250mgs the next morning, it made me manic, and then I crashed.. That's basically when the medication merry-go-round began.
AND, the story gets even better... After I posted this morning, I went up stairs to take a shower and noticed that I had a rash on my stomach. I freaked out, given the rash issues with Lamictal. So, I called my shrink and geared up to go to the hospital. But, I went in and checked to see of the rash was getting worse, and it was completely gone. You see, the Lamictal makes my skin very dry and I lay down on my stomach when I watch TV; this gave me contact dermatitis. I am very, very relieved right now, but it was a h-ll of a scare. But, as I stated above, I am feeling stable, a little on the hypomanic side, but this is the way I always feel when I increase the dose of Lamictal. It evens out after a few days.
I don't screw around with my meds at all; I take them religiously. I was given the script for Xanax XR about six months ago and I have take 5 of them in that space of time. I also have a bottle of Ativan that I was given a full year ago and I've take 4 of them in 8 months. Last night, I stuck with my evening dose of Neurontin and Melatonin, but I was still wide awake. That's when I took the Xanax XR, but it didn't do anything. The Benadryl finally put me to sleep. It may seem drastic, but if I don't sleep, I pay for it and a very bad way. My disorder is strongly tied into my Circadian sleep cycle; I have to maintain a balance between melatonin at night and serotonin during the day or I start to cycle again.
Wow, I'm sorry about the length of this post... I guess I am a little hypomanic and anxious.. But, I monitor that and the Neurontin evens it all out.
Are you sure there is nothing more here? This severe cycling and reactions cannot be BP2 either, its just too.. well severe, Daily cycling such as you have described is BP1 territory, its too severe for BP2 to what I know (I was rediagnosed BP1 myself last year). I wonder if there is a concurrent diagnosis missing here.
All of us have to get sleep, every bipolar has to maintain a sleep cycle and often that means drugs, without sleep your brain does not function properly and can beat you around badly.
As a rule I reccomend avoididing all SSRI drugs, they make me mixed state and suicidal and Im far from alone, they Celexa, Prozac et al are a bad idea, there are more effective drugs out there and they are far less dangerous
Im amazed that Seroquel made it worse, its one of the better atypicals, what dose were you using?
And Lithium made you agitated? Thats a very odd side effect.
I am just wondering if there is not something else at play. You seem to be having the opposite reaction to each drug from its intended, this makes me suspicious something else is going on.
Yeah, I ditched the Celexa; my mood swings were much better when I was placed on Lamictal, but they didn't stop completely until I was taken off of the SSRI. I won't touch any of the ADs; when I was coming off of Celexa, 5 mgs of it was enough to agitate me. I was also placed on Wellbutrin at one point and it drove me up a wall; I was delusionally paranoid and agitated.
I may very well be BP1, something to talk to my shrink about. All I really know is that the Lamictal has been the only medication that has stabilized my mood completely. Ten years ago, I was diagnosed with depression and GAD and placed on Celexa and Neurontin. They worked well for me for a long time, but my moods progressively started to swing worse and worse through the years. Either I was BP the whole time, or the my mental illness progressed into it.
Medication is a Catch-22 for me; I am very sensitive to them. I either respond well to them or they cause severe adverse side effects. When I find something that works, it works well for a long time, take the Neurontin for example. I have been on it for years and it's a good medication for me. And the Lamictal; 25mgs was enough to really turn me around.
I've tried Seroquel three times and each time it caused the cycling to become worse, especially with the XR tabs. The regular version of the medication helped a little in the short term, just because it doped me up and made me so tired. But, in the long run, it made the cycling far, far, worse.
The Lithium might have been interacting badly with the Lamictal as they both have a similar mechanism of action. Again, it was a Catch 22; when the sun wasn't out and I was depressed, it raised my mood. But, one afternoon, the sun was out and I was feeling normal and happy. I took a 300mg dose and within 15 minutes, I became very, very agitated. There was also one night where I took a dose around bedtime. I was feeling tired and ready for bed until I took the Lithium, but it caused a bad bout of insomnia. I went from drowsy to wide away when I took it.
Right now, I feel like I am getting back to normal. The 25mg increase dose in Lamictal seems to be working; it's making me a little irritable and is making is harder to fall asleep, but the Neurontin/melatonin combination works well for that. At this point, my shrink and I are just going to have to find a good balance between the Lamictal and the Neurontin and go from there.
So, at this point, I am strictly an anti-convulsant fellow; anything else we try will be along the lines of Trileptal, Tegretol, Topamax, Gabitril, Lyrica, etc...
My daughter has been on all these drugs mentioned and Zyprexa was the only thing that worked for her now she is on topiramate also she is 24 she was diagnosed with schizophrenia at 17 when she tried a drug on the street called pcp she has been fighting every since she came a long way from wearing dipers to every mental hospital in bakersfield and the only thing that helped her was Zyprexa it takes about 3 weeks for the pill to kick in if she goes with out a couple days so hope this helps u